Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 321, NWS Bismarck, ND

August 8, 2005LaMoure County, Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2005, 10:53 PM CDT for LaMoure County, Logan County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 10:53 PM CDT (03:53 UTC)
Expired
Aug 9, 2005, 12:00 AM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties LaMoure County, ND, Logan County, ND

The radar

The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 090353
SVRBIS
NDC045-047-090500-
/O.NEW.KBIS.SV.W.0321.050809T0353Z-050809T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  NORTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GACKLE...OR ABOUT 29 MILES SOUTHWEST OF
  JAMESTOWN...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALFRED AROUND 1100 PM CDT
  NORTONVILLE AROUND 1120 PM CDT
  ADRIAN AROUND 1135 PM CDT
  6 MILES NORTH OF DICKEY AROUND 1145 PM CDT
  MARION AROUND 1155 PM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4654 9922 4663 9921 4662 9816 4651 9817

$$

JC
1 follow-up statement
000 
WWUS53 KBIS 090420
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1120 PM CDT MON AUG 8 2005

NDC047-090430-
/O.CAN.KBIS.SV.W.0321.000000T0000Z-050809T0500Z/
LOGAN ND-
1120 PM CDT MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY IS CANCELLED...

LAT...LON 4642 9842 4650 9884 4650 9891 4651 9892
      4651 9900 4653 9904 4663 9903 4662 9816
      4640 9817

$$

NDC045-090500-
/O.CON.KBIS.SV.W.0321.000000T0000Z-050809T0500Z/
LAMOURE ND-
1120 PM CDT MON AUG 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR
NORTHERN LAMOURE COUNTY...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR JUD...OR ABOUT 25 MILES SOUTH OF
JAMESTOWN...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTONVILLE AROUND 1130 PM CDT
  ADRIAN AROUND 1145 PM CDT
  DICKEY AROUND 1155 PM CDT
  6 MILES NORTHWEST OF GRAND RAPIDS AND 7 MILES SOUTHWEST OF MARION
  AROUND MIDNIGHT CDT

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN 
BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4642 9842 4650 9884 4650 9891 4651 9892
      4651 9900 4653 9904 4663 9903 4662 9816
      4640 9817

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:15 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Aug 8, 3:15 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT MON AUG 8 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
FORECAST PROBLEM IN THE SHORT TERM WILL BE PRECIPITATION CHANCES.
STALLED FRONT JUST SOUTH OF THE BORDER AND NUMEROUS SHORTWAVES IN A
FAST ZONAL TO NORTHWEST FLOW WILL BE THE FOCUS FOR CONVECTION. MAIN
PROBLEM WILL BE TIMING ISSUES. FELT BEST BET WOULD BE TO MAKE
MINIMAL CHANGES. THEREFORE ONLY SOME MINOR ADJUSTMENTS TO QPF TIMING
AND PLACEMENT. TONIGHT...I RAISED POPS TO GOOD CHANCE OR LIKELY OVER
SOUTHERN CWA. BOTH ETA/GFS PINPOINT THIS AREA AS BEST BET FOR QPF.
CUT BACK IN THE NORTH BOTH TONIGHT AND TUESDAY. AND IN THE SOUTH I
CUT POPS BACK A BIT ON TUESDAY...EXCEPT FOR LINGERING MORNING PRECIP
SOUTH CENTRAL AND SOUTHEAST. DRIER NORTHWEST FLOW AND SURFACE HIGH
PRESSURE SHOULD HELP MINIMIZE POP THREAT ON TUESDAY. VERY LITTLE
CONFIDENCE ON TIMING PLACEMENT ISSUES BEYOND TUESDAY SO PRETTY MUCH
ADJUSTED PRECIP TO BLEND WITH NEIGHBORS WHERE NEEDED...OTHERWISE
LEFT POPS ALONE. TEMPERATURES STILL LOOK REASONABLE. LOWERED MAX
TEMPS JUST A BIT TUESDAY THROUGH THURSDAY.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
COOL WEATHER FOR THE EXTENDED FORECAST...WITH THUNDERSTORMS FRIDAY
AND SATURDAY. ON FRIDAY AND SATURDAY THE STATE IS ON THE SOUTHERN
PORTION OF A LARGE H500 TROUGH WHERE THE WESTERLIES ARE QUITE STRONG
ACROSS THE NORTHERN TIER OF THE CONUS. MANY FAST-MOVING ENERGY VORT
CENTERS MOVING THROUGH THIS FIELD SO HAVE CHANCE OF THUNDERSTORMS
BOTH DAYS. BY SUNDAY AND MONDAY THE UPPER TROUGH SHIFTS EASTWARD
WITH NORTH DAKOTA ON THE SOUTHWESTERN EDGE OF THE TROUGH...AND THE
STRONGEST WESTERLIES ARE MAINLY OVER THE EASTERN CONUS. SURFACE HIGH
SLIDING SOUTH ALONG THE CANADIAN ROCKIES PUSHES INTO THE NORTH
CENTRAL CONUS SUNDAY AND MONDAY. CONTINUED COOL BUT DRY WEATHER
EXPECTED THESE TWO DAYS. HIGHS IN THE 70S AND LOWS IN THE 50S
THROUGHOUT THE EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/JV
Hazardous weather outlook, Aug 8, 4:03 AM CDT, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT MON AUG 8 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090902-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
403 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONTAL SYSTEM FROM CENTRAL MINNESOTA
WESTWARD ACROSS NORTHERN SOUTH DAKOTA INTO MONTANA WILL BE
THE FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT. SOME
STORMS MAY BECOME SEVERE ACROSS SOUTH CENTRAL NORTH DAKOTA LATER
IN THE AFTERNOON AND CONTINUE INTO TONIGHT. THE PRIMARY THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TURNER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:56 PM CDTSevere Thunderstorm WarningBISLaMoure65 min
Aug 9, 12:51 AM CDTTornado WarningBISEmmons39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.